Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Omaha, NE

April 22, 2002Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 22, 2002, 6:17 PM CDT for Pierce County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2002, 6:17 PM CDT (23:17 UTC)
Expired
Apr 22, 2002, 6:45 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pierce County, NE

The radar

The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:20 PM CDTHail 0.75Pierce, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 222317
SVROMA
NEC139-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
617 PM CDT MON APR 22 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF PIERCE...
  OR ABOUT 14 MILES NORTHWEST OF NORFOLK...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  PIERCE...HADAR...MCLEAN

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4225 9776 4207 9774 4211 9736 4246 9741

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:45 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 22, 1:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
145 PM CDT MON APR 22 2002

FORECAST CHALLENGES...POTENTIAL FOR PRECIP WITH WAVE TONIGHT AND
AGAIN WITH STRONGER SURFACE SYSTEM TUESDAY NIGHT INTO WEDNESDAY.

LINE OF CU HAS DEVELOPED SOUTHWEST TO NORTHEAST TO THE NORTHWEST OF
MULLEN WHICH IS ALONG A DEVELOPING WIND SHIFT.  THE WARM FRONT SHOWS
AS A WIND SHIFT AND TEMPERATURE CONTRAST FROM NORTHEAST CORNER OF
MONTANA TO EAST CENTRAL KANSAS.  THERE WAS A VERY DISTINCT BUT SMALL
THERMAL TROUGH AT 500 MB THIS AM IN EASTERN MONTANA AND WYOMING.
THERE IS A SMALL CHANCE OF A THUNDERSTORM AS THIS PASSES THROUGH
TONIGHT BUT MOISTURE IS EXTREMELY LIMITED.  MOISTURE TRANSPORT NORTH
IS LIKELY FOR THE STRONGER MOVING THROUGH TUESDAY NIGHT INTO
WEDNESDAY BUT MODELS SAY THIS GETS SHIFTED EAST AHEAD OF THE
FRONT...LEAVING ANOTHER MARGINAL SITUATION ALTHOUGH NOT AS MUCH AS
TONIGHT.  DOES APPEAR TO BE STRONGER COLD ADVECTION...WITH MORE WIND
AND TEMPERATURES ENDING U0P 20 DEGREES COOLER WEDNESDAY THAN
TUESDAY.

FURTHER OUT THE LEADING ELEMENTS IN THE SYSTEM MOVING OUT OF THE
SOUTHWEST ARE TO INTERACT WITH THE NORTHERN BRANCH FLOW TO GIVE A
FAIR CHANCE OF SHOWERS AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT.

THERE IS SOME INDICATION THAT THE WHOLE SYSTEM WOULD OPEN AND MOVE
ACROSS DURING THE WEEKEND.  FOR NOW WILL FAVOR SATURDAY NIGHT AND
SUNDAY OVER FRIDAY NIGHT AND SATURDAY FOR PRECIP BUT IF THE SURFACE
SYSTEM DEVELOPS AS SUGGESTED AND MOVES EAST ACROSS KANSAS WE MAY
HAVE A FAIR CHANCE OF A WET WEEKEND.  AS OF NOW THE COOLING WITH THE
FIRST SHOT IS LIKELY TO GET THINGS COLD ENOUGH TO WORRY ABOUT SNOW
ONLY AFTER WITH PRECIP IS OVER.  THE PATTERN FOR SATURDAY AND SUNDAY
WOULD ARGUE FOR COOL TEMPERATURES DUE TO CLOUD COVER...BUT WITH
PRECIP GENERALLY ALL RAIN.

...
345 AM CDT MON APR 22 2002

FORECAST CHALLENGES...FOG POTENTIAL THIS AM...CHC PRECIP TAF/TON AND
AGAIN TUE NIGHT/WED AM...TEMPS EACH DAY.

SYNOPSIS...LATEST SFC ANALYSIS SHOWED SFC HI PRES CNTRD NR LNK.
WNDS WERE CALM OR LT AND VAR WITH DEWPOINTS FM THE UPR 20S TO THE
MID 30S.  11-3.9 MICRON STLT NOT SHOWING MUCH LEFT OF THE
STRATUS...WITH JUST A FEW REMNANTS OVR THE FCST AREA.  LATEST IR
STLT PICS/RUC H50 OBJECTIVE ANALYSIS HAD THE CLOSED LOW OVR THE
GRTLKS AND THE APPROACHING MIDLVL SHORT WAVE TROF FM CNTRL MT-NRN NV.

FORECAST...CLR SKIES...LIGHT WINDS AND SML DEWPOINT DEPRESSIONS WILL
ALLOW FOG TO DEVELOP IN LOW LYING AREAS.  WILL INCLUDE PATCHY FOG
EARLY THIS MORNING IN ZONE FCST/GRIDS AS EXPECT DENSE FOG TO BE
PATCHY AND SHALLOW.  IN GENERAL...GOOD AGREEMENT SEEN IN SHORT TERM
MODELS.  TAF...SHORTWAVE TROF DROPS SE INTO THE PLNS.  THIS FEATURE
HAS A FEW THINGS GOING FOR IT...H85 WAA...MID LEVEL INSTABILITY WITH
H7-H5 TEMP DIFFERENCES AROUND 20 DEG C. POTENTIAL FOR -SHRA/-TSRA
AND HAVE INCLUDED LATE TAF AND TON.  TEMPERATURES SUN VARIED FM THE
LOWER 40S TO THE LOWER 50S.  TODAY...EXPECT SOME IMPROVEMENT IN MAX
TEMPS WITH SUNSHINE FIRST HALF OF DAY...AND WAA. HAVE HIGHS IN THE
60S FCST. SFC FNT APPROACHES THE AREA TUE AFT AND MOVES THROUGH TUE
NIGHT.  MILD TEMPERATURES FORECAST TUES IN THE 70S TO LOW 80S.  CAPE
VALUES INCREASE DURING THE EVENING TO THE 1000-2500J/KG RANGE AS H85
DEWPOINTS OF 8-12 DEG C RETURN TO SE NEB.  AT THIS TIME WILL HOLD
OFF ON CHC -TSRA LATE TUE AFT BUT WILL INCLUDE TUE NIGHT AND INTO
WED AM.  ETA MORE AGGRESSIVE WITH THE COOLING WED AND HAVE DROPPED
THE WED FCST ABOUT 5 DEG.

EXTENDED...WED-SUN.  BY WED THE UPR TROF IS SHIFTING OFF TO THE E
AND RIDGING OCCURS OVER THE FCST AREA.  RIDGE BREAKS DOWN FRI AS A
SPLIT TROF AFFECTS THE FCST AREA.  A CHANCE OF RAIN WAS INCLUDED
LATE THUR NIGH INTO SAT AND DRY FOR SUN.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

POWERS

In the hours before

Special weather statement, Apr 22, 5:00 PM CDT, 1 hour 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON APR 22 2002

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THROUGH
TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA...WITH
SCATTERED SHOWERS AND A FEW THUNDERSTORMS.  GUSTY WINDS FROM
ABOUT 35 TO 50 MPH WILL BE POSSIBLE UNTIL AROUND MIDNIGHT.
PRECIPITATION AMOUNTS SHOULD GENERALLY BE LIGHT.

LOW LEVEL MOISTURE AND INSTABILITY SHOULD INCREASE BY TUESDAY
AFTERNOON.  THE INCREASING MOISTURE IN COMBINATION WITH AN
APPROACHING COLD FRONT ARE EXPECTED TO PRODUCE A RISK OF SEVERE
STORMS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  STORM
SPOTTERS SHOULD BE ALERT TO THIS POTENTIAL FROM TUESDAY AFTERNOON
INTO TUESDAY NIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:32 PM CDTSevere Thunderstorm WarningOAXWayne43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.